Texas, 2011Drought in Texas, January 1 to 31, 2011
January 1 to 31, 2011 · NWS SJT · 9 events in 9 counties and zones
A favorable La Nina Pattern resulted in severe drought conditions across portions of the Northwest Hill Country and the Northern Edwards Plateau. However, the drought improved across Brown, Irion, Mason, Menard, San Saba, and Schleicher Counties by early January as beneficial rainfall fell in December.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A favorable La Nina Pattern resulted in severe drought conditions across portions of the Northwest Hill Country and the Northern Edwards Plateau. However, the drought improved across Brown, Irion, Mason, Menard, San Saba, and Schleicher Counties by early January as beneficial rainfall fell in December. According to the Texas crop weather report issued January 19 and 25 by the Texas A&M agriculture program, the following agricultural impacts were noted across the drought stricken counties of West Central Texas: extremely cold, dry and windy conditions continued. All counties needed rain to keep winter pastures and crops going. Extremely dry conditions continued to take a toll on wheat and oats. Small grain crops were complete failure in some areas. There was very little field activity due to dry soils. Producers increased Supplemental feeding of livestock as range land and pasture conditions continued to decline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 5:37 PM CST, 6 hours 23 minutes earlier.
Area forecast discussion, Dec 31, 5:37 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CST FRI DEC 31 2010
.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MID/HIGH LEVEL CLOUD COVER WILL BE THE RULE THROUGH AROUND 18Z
SATURDAY BEFORE SKIES BEGIN TO CLEAR. IN THE MEANTIME...A BAND OF
MID LEVEL RADAR ECHOES WILL CONTINUE TO STREAK TO THE ENE THIS
EVENING ACROSS THE BIG COUNTRY. LIGHT PRECIPITATION FALLING
THROUGH A VERY DRY SUB CLOUD LAYER EVAPORATE/SUBLIMATE FOR THE
MOST PART. HOWEVER...A FEW SPRINKLES AND/OR SNOW FLURRIES WILL BE
POSSIBLE AT KABI. THIS SHOULD HAVE NO AVIATION IMPACT. THIS TOP
DOWN MOISTENING SHOULD LOWER CIGS A BIT AS WELL AND WILL BRING IN
THE POSSIBILITY OF HIGH END MVFR CIGS LATER TONIGHT. I PUT IN A
SCATTERED DECK AT 3000 FEET BUT THIS WILL BEAR WATCHING. WIND
SPEEDS WILL TYPICALLY REMAIN LESS THAN 10 KTS WITH INITIALLY NORTH
WINDS BECOMING LIGHT AND VARIABLE OVERNIGHT. WINDS WILL BE
PREDOMINANTLY FROM THE NORTHWEST ON SATURDAY.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 346 PM CST FRI DEC 31 2010/
SHORT TERM...
EXTENSIVE MID AND UPPER LEVEL CLOUD COVER TODAY HAS KEPT
TEMPERATURES DOWN ACROSS THE AREA THIS AFTERNOON RANGING FROM NEAR
60 AT JUNCTION TO THE MID TO UPPER 40S ACROSS THE BIG COUNTRY. LARGE
UPPER LEVEL LOW IS CURRENTLY LOCATED ACROSS CENTRAL NEBRASKA AND
FORECAST TO TREK NORTHEAST TOWARDS THE GREAT LAKES REGION TONIGHT
INTO TOMORROW. IN THE MEANTIME...A SHORTWAVE TROUGH WILL MOVE ACROSS
THE AREA TONIGHT...AROUND THE MAIN UPPER LEVEL LOW. THERE SHOULD BE
ENOUGH LIFT TO INCREASE MID TO UPPER LEVEL CLOUDS AND RESULT IN A
FEW RAIN SHOWERS TONIGHT. FORECAST SOUNDINGS ACROSS THE BIG COUNTRY
AND NORTHERN CONCHO VALLEY INDICATE DRY AIR IN THE MID TO LOWER
LEVELS. IN ADDITION SURFACE DEWPOINT DEPRESSIONS SHOULD REMAIN
HIGH...SO ANY PRECIPITATION THAT FALLS SHOULD REMAIN LIGHT...WITH
MOST EVAPORATING BEFORE REACHING THE GROUND. THERE COULD BE A FEW
SNOW FLAKES MIXED IN WITH THE LIGHT RAIN...BUT CONFIDENCE WAS NOT
HIGH ENOUGH TO INCLUDE IN THE CURRENT FORECAST. TEMPERATURES TONIGHT
WILL BE BELOW NORMAL...RANGING FROM THE MID 20S TO LOWER 30S.
ANOTHER SURGE OF COLDER AIR WILL MOVE INTO THE AREA
OVERNIGHT...BEHIND THE AFOREMENTIONED SHORTWAVE. TEMPERATURES
TOMORROW ARE A BIT TRICKY...WITH THE NAM BEING THE WARMEST AND
THE ECMWF AND GFS BEING COLDER. QUITE A BIT OF COLD AIR IS
LOCATED ACROSS MUCH OF THE PLAINS THIS AFTERNOON...WITH SUBZERO
TEMPERATURES ALL THE WAY INTO CENTRAL NEBRASKA. ALTHOUGH THE BEST
PUSH OF COLDER AIR WILL BE TO THE EAST OF WEST CENTRAL
TEXAS...BELIEVE THE NAM IS A BIT TOO WARM FOR SATURDAY...SO STAYED
CLOSER TO THE COLDER GFS NUMBERS. TEMPERATURES WILL RANGE FROM THE
UPPER 50S ACROSS THE SOUTHERN CWA TO THE MID 40S ACROSS THE
NORTHERN BIG COUNTRY...AS MODEST CAA AND SOME HIGH CLOUDS HELP TO
KEEP HIGH TEMPERATURES BELOW NORMAL.
LONG TERM...
SURFACE HIGH BUILDS SOUTH INTO OKLAHOMA EARLY SUNDAY...THEN SHIFTS
EAST INTO THE TENNESSEE VALLEY BY SUNDAY EVENING. EARLY MORNING
TEMPERATURES WILL BE QUITE COLD SUNDAY WITH READINGS GENERALLY IN
THE LOWER 20S BY SUNRISE. MODELS SHOW SOME THIN HIGH CLOUDS OVER
THE AREA SATURDAY NIGHT SO DID NOT GO QUITE AS LOW AS THE COLDER
MEX NUMBERS WOULD SUGGEST. DEWPOINTS WILL BE VERY LOW THOUGH AND
WINDS LIGHT SO TEMPS MAY NEED A SLIGHT ADJUSTMENT DOWNWARD IN
LATER FORECASTS IF CLOUD COVERAGE WERE TO DECREASE. TEMPERATURES
WILL BE VERY NEAR SEASONAL NORMS BY SUNDAY AFTERNOON WITH LIGHT
WINDS AND HIGHS IN THE 50S.
SPLIT FLOW PATTERN DEVELOPS EARLY NEXT WEEK WITH UPPER TROUGH OVER
THE NORTHERN TIER AND CLOSED UPPER LOW OVER THE SOUTHWEST STATES.
ZONAL FLOW MONDAY THEN WEAK RIDGING DEVELOPS OVER THE SOUTHERN
PLAINS BY MID WEEK WITH TEMPERATURES WARMING TO ABOVE NORMAL
LEVELS THROUGH THURSDAY. STILL QUITE A BIT OF UNCERTAINTY IN THE
FORECAST BY WEEKS END WITH MODEL DIFFERENCES CONTINUING. DID NOT
MAKE ANY WHOLESALE CHANGES TO THE EXTENDED PERIOD BEYOND THURSDAY
AT THIS TIME...AS ANY PRECIPITATION CHANCES SHOULD HOLD OFF UNTIL
THE WEEKEND TIME FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 28 48 21 52 32 / 10 0 0 0 0
SAN ANGELO 28 53 22 57 33 / 10 0 0 0 0
JUNCTION 26 58 22 58 29 / 0 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25
Hazardous weather outlook, Dec 31, 3:18 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CST FRI DEC 31 2010
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
318 PM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Crockett
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Crockett County experienced severe drought conditions.
Drought, Sutton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Sutton County experienced severe drought conditions.
Drought, Kimble
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Kimble County experienced severe to moderate drought conditions.
Drought, Schleicher
- When
- January 1, 12:00 AM CST to January 11, 12:00 AM CST
- Where
- Schleicher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Schleicher County experienced severe drought conditions.
Drought, Menard
- When
- January 1, 12:00 AM CST to January 11, 12:00 AM CST
- Where
- Menard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Menard County experienced severe drought conditions.
Drought, Mason
- When
- January 1, 12:00 AM CST to January 11, 12:00 AM CST
- Where
- Mason forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Mason County experienced severe drought conditions.
Drought, Irion
- When
- January 1, 12:00 AM CST to January 11, 12:00 AM CST
- Where
- Irion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Irion County experienced severe drought conditions.
Drought, Brown
- When
- January 1, 12:00 AM CST to January 11, 12:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
According to the US Drought Monitor, Brown County experienced severe drought conditions.
Drought, San Saba
- When
- January 1, 12:00 AM CST to January 11, 12:00 AM CST
- Where
- San Saba forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
According to the US Drought Monitor, San Saba County experienced severe drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278320, 278321, 278322, 278323, 278324, 278325, 278326, 279850, 279852.